Jump to content

Anybody else had Shingles during or after taper?


Recommended Posts

Hi. I am over a year off valium and feeling pretty much over the benzo beast.  Only a few minor symptoms left which I had before benzos (mild to moderate anxiety and some intermittent blues/fatigue which I also had before benzos).  

 

I ended up with Shingles a couple months after my taper, last January (2010). The Shingles lasted a month and resolved a little over a year ago.  I still get some mild nerve tingling in the forehead/scalp where I had the blisters.  I've heard that klonopin users tend to have more of this kind of tingling and even burning sensations along the 5th cranial nerve.   I never had this when I took valium, only with the Shingles which does impact the central nervous system.  

 

A year after Shingles and 18 months post taper, I still get occasional mild nerve tingling where the blisters were, particularly when stressful situations are going on.  My understanding is that it is not uncommon to have mild nerve pain a year or more after Shingles. I think one of the reasons I got the Shingles was not having good coping skills for managing stress once my taper was over with.  I think my body was wiped out from a ten month taper and rebound anxiety was high.  I also drank some wine and coffee in the first two months off which I would not recommend because I think they both can impact a healing CNS.  I think it is important to really work at having both a good diet and good stress management skills  during and after taper so as to avoid immune system breakdown and maximize chances for healing and recovery.  At 18 months off valium, I am still a little fragile when it comes to reacting to unexpected stressful situations. It seems I have less patience and need to work on this in some way.  It's gotten better though.  A year ago, I had some benzo rage where I sometimes got angry at little things, but I think that was part of the normal reaction to being only a few months off the valium.  I also had a mini panic at one point in February 2010.  Some of this is physical and some is emotional in my view.

 

Just wondering if others have experienced Shingles and how common this might be among the benzobuddies?  

 

Thanks,

 

Vertigo

Link to comment
Share on other sites

Hi vertigo...I got a mild case of Shingles after I c/t'd Lexapro then another case of them after I started weaning off Valium.  I have read about people getting them during w/d and while tapering....not uncommon at all.

 

Donna

Link to comment
Share on other sites

Hi Damaged.  Did you have the Shingles in the same place on both occasions?  And how much time was there between the two outbreaks?  I don't think I will get it again unless I am under extreme stress and no escape.  I have tried to work on breathing, mindfulness and not letting things get out of hand or feel too "catastrophic" even when there are difficult situations to deal with such as my father's cancer and chemotherapy treatments.  I wonder if others also were under extreme stress when they got the Shingles virus.  I think one can exert some control over agitation, even if it is partly a physical withdrawal to a medication like valium or other benzo.  I believe some of the stress and withdrawal one feels can be managed.  I think there may be mind over matter at times.  For some of us who are finished with the taper, anxiety and stress is still something that has to be confronted and dealt with in better ways hopefully than before. Even something "major" like an illness of a family member or even death "should not" lead to a destruction of the health of loved ones.  I really feel like I have worked on and need to keep trying to accept more of this idea for my own health and well being moving forward.

 

Best,

 

V

Link to comment
Share on other sites

Hello Damaged and Vertigo,

 

I had shingles in my left leg several months prior to my taper, in January 2009.  I cannot be sure, of course, but I think there is a strong possibility that my immune system was compromised by spinal steroid injections a few months before.  (Not to mention all the years of pain due to tolerance withdrawal, which caused me to get get the shots in the first place :(  )

 

The nutritionist that I saw right as I was tapering klonopin said that it IS a likely thing that I could get them again and that I should take Lysine preventatively.  I have not researched lately, but I know when I was recovering from the shingles the reading I did then seemed to back this up.

 

Also, I remember reading that if you eat a lot of nuts (which have arginine in them) it is important to balance that with lysine, in order to prevent breakouts.

 

My left leg did suffer nerve damage, which went past 2 neurologists.  I finally made an appointment with a 3rd neurologist (this past October) who confirmed the damage with one of those tests with electrodes (I cannot remember the name of the test).

 

I am hoping the damage will be reversed!

 

~Leena

Link to comment
Share on other sites

vertigo...the first time I got them it was just a small cluster of blisers between my nose and lip...the dermatologist said it was Herpes Zoster.  The second time was on my eyelid, forehead and scalp...much worse.  There were six months between outbreaks.  I believe I have nerve damage on my eyelid as it droops at times.  I hope in time it will go away.

 

Leena...I have a friend who got Shingles everytime she got a steroid shot...on the 12th time the doctor made the connection.  No more steroids...no more shingles.  So I know that can trigger them.

 

Donna

Link to comment
Share on other sites

Hi Donna!

 

I really appreciate you telling me that about your friend.  For me, I have just been thinking it a "theory", based upon things I have read.  It really helps for me to hear that a "real" person put 2 + 2 together and discovered the connection.  I am VERY glad that I did not succumb to more injections (which had been highly recommended to me).

 

(Oh my...I cannot imagine having shingles 12 times...nor can I believe a doctor wouldn't figure it out before then!)

 

Love,

Leena :smitten:

Link to comment
Share on other sites

Hi Donna and Leena.  Thanks for your replies.  I guess we're in an exclusive club, eh?  I'm pretty sure there are some others who probably have not seen this thread yet. We'll see as the week goes by.  I think it's important for others to know that Shingles is possible.  If anyone gets an asymmetrical rash (red marks/blisters breaking out on one side of the face or body, have the doctor check it out).  If it's caught early, there are some anti viral medications that can supposedly shorten the outbreak and perhaps avert other problems.  In my case, diagnosis was pretty early, within two to three days of the first itching and within 12 hours of the first red marks.  Yet over a year out, I still get some nerve tingling/mild warming sensations particularly when things get a little stressful.  It's not painful, just a little annoying.  I imagine it might be like that for folks who had burning and tingling nerve pain in withdrawal off klonopin which seems to have a similar nerve side effect.  I never heard of anyone having burning sensations with valium. I tapered valium and never had that until the Shingles.  I guess if you took klonopin and got Shingles, then you've had both. By the way Leena, I also have levaquin in my history.  I saw you posted that in your sig.  I had a week of it in the Fall 2008 not long after I reinstated to 5mg valium.  I don't recall any big reaction.  I had a sinus infection after flying and it cleared it up pretty quickly, but you never know if it may have primed the nerves in some way.  I did get Shingles about a year later but I can not in honesty make that causal connection with any degree of certainty.  Well, hopefully the CNS shall  continue to heal with time.  

 

Best,

 

Vertigo

Link to comment
Share on other sites

×
×
  • Create New...